Horse deaths may be linked to compounded drugs

By Associated Press
Published On: May 19 2014 09:20:28 AM EDT
OCALA, Fla. -

A University of Florida veterinarian has issued an alert about the compounded drug produced by a Kentucky pharmacy after the deaths of two thoroughbred horses and neurological problems in six others at an Ocala training facility.

The Ocala Star-Banner reports the horses apparently died from complications after being given the drugs to treat or prevent equine protozoal myeloencephalitis, or EPM. EPM affects the central nervous system in horses and is transmitted through opossum waste, which horses ingest while eating tainted food.

The U.S. Food and Drug Administration issued an alert May 15 that documented the deaths of two horses in Lexington, Kentucky. The agency noted that high doses of the drug can cause fever, seizure and death. One of the Ocala horses died during a seizure.

Comments

The views expressed below are not those of News4Jax or its affiliated companies. By clicking on "Post," you acknowledge that you have read the Terms of Service and your comment is in compliance with such terms. Readers, please help keep this discussion respectful and on topic by flagging comments that are offensive or inappropriate (hover over the commenter's name and you'll see the flag option appear on right side of that line). And remember, respect goes both ways: Tolerance of others' opinions is important in a free discourse. If you're easily offended by strong opinions, you might skip reading comments entirely.

blog comments powered by Disqus